Heavy Rain, Bremer
- When
- August 26, 7:00 PM CST to August 27, 7:00 AM CST
- Where
- Bremer County, 1.67 mi ENE of Babcock
- Reported by
- Social Media
- Coordinates
- 42.690, -92.450
Public reported heavy rainfall of 2.50 inches. Estimated location.
Solidly within southwest upper level flow, the area found itself within an active period with multiple rounds of thunderstorms. Morning convection amounted to little more than moderate showers and thunderstorms, giving way to a short break before a potent short wave, increased low level jet, and increased theta-e advection initiated another round of strong to severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Solidly within southwest upper level flow, the area found itself within an active period with multiple rounds of thunderstorms. Morning convection amounted to little more than moderate showers and thunderstorms, giving way to a short break before a potent short wave, increased low level jet, and increased theta-e advection initiated another round of strong to severe thunderstorms. Even with morning convection and lingering cloud cover, MUCAPE values approached the 2000-3000 J/kg range by the early to mid evening hours, along with marginally supportive effective bulk shear (about 30 kts), and precipitable water values in excess of 1.8 inches. As convection strolled northeast, a few strong to severe cores went up, providing periods of heavy rainfall and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 26, 2:33 PM CST, 4 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 333 PM CDT Sun Aug 26 2018 .SHORT TERM.../Tonight through Tonight/ Issued at 326 PM CDT Sun Aug 26 2018 Several waves of theta-e advection have been lifting north across Iowa today resulting in thunderstorms this morning and a scattered showers this afternoon. A broad cloud shield remains in place and has limited surface based instability though some partial sun is beginning to occur over western Iowa. A strong short wave is lifting northeast through northwest Kansas and into south central Nebraska this afternoon. The kinematic forcing associated with this system will begin to arrive into western Iowa by late this afternoon and into the early evening. This energy combined with an increasing low level jet and another wave of theta-e advection will further destabilize western into central Iowa and should result in thunderstorm development. Should have a few strong to severe storms with this activity in the 23z-03z timeframe as a few vigorous updrafts develop, mainly north of Highway 30 in central Iowa. The primary threat initially will be large hail and damaging wind gusts. The environment does suggest the potential to evolve into a QLCS event with an attendant isolated tornado threat. Sufficient 0-3 km CAPE for enhanced stretching, good effective SRH in the 200-300 range and 0-3km shear vector of 30-35 kts would further support the potential as the event moves east. There should be a brief break in the activity mid to late evening before additional storm become possible over central Iowa between 06-09z. At this time, an severe threat with this round appears to be minimal. .LONG TERM.../Monday through Sunday/ Issued at 326 PM CDT Sun Aug 26 2018 A couple of forecast concerns in the early part of the work week with hot and breezy conditions Monday, severe chances in the north Monday night, and then widespread storm chances on Tuesday into Tuesday night. A brief cooldown anticipated on Wendesday and Thursday. Leaned closer to a NAM/GFS blend for Monday and then closer to an ECMWF/NAM blend Tuesday. Monday into Monday night...shortwave looks to track across Minnesota, much further north than the latest ECMWF run predicts, late in the afternoon into the evening. Mainly have pops confined north of Highway 20 Monday afternoon before the shortwave and front shifts southeast Monday night. Strong instability develops throughout the day, but with forecast soundings suggesting a strong capping inversion, expecting storms to likely hold off until late in the afternoon/early evening over far northern Iowa. It's more likely to see storms remain in southern Minnesota in the vicinity of the front. If storms do enter northern Iowa, the shear is strong but remains nearly unidirectional and any cells that develop will likely develop into a MCS type feature and quickly push east. The LLJ increases late Monday night into Tuesday, but the upper level forcing wanes and have low confidence with storm chances past 06z Tuesday. Also on Monday, south to southwest flow increases and will lead to a breezy day and hot day over much of the CWA. Nudged up winds and gusts through the afternoon as the pressure gradient and mixing increases. Tuesday, the front looks to be oriented from southwest to northeast Iowa waiting for the next 500mb shortwave trough to shove it southeast by late Tuesday night. The timing of the shortwave remains critical for any severe storm chances. There is enough instability that develops southeast of front and the GFS/NAM suggest decent shear available. However, the upper level support of the aforementioned shortwave looks to finally move into the state late Tuesday night and instability weakens considerably. Thus, per the disorganization/timing of the Tuesday system, low confidence with any widespread severe weather attm. Wednesday through Saturday, much cooler weather remains consistent to move into the state Wednesday and even Thursday as surface high pressure dominates the weather pattern. Late in the week, the pattern appears to become active again by Friday into Saturday with both the ECMWF and GFS suggesting a shortwave to cut across the region during this time. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1236 PM CDT Sun Aug 26 2018 Scattered showers and isolated storms early this afternoon. Expect additional storms to develop by late afternoon and into the evening. Expect a break then some potential for additional activity towards 06z. Have not accounted for this activity in TAFs due to lack of confidence. Low level wind shear also expected overnight. Gusty southwest winds will develop Monday morning. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Donavon LONG TERM...Podrazik AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 350 PM CDT Sun Aug 26 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-272100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 350 PM CDT Sun Aug 26 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected to redevelop over central and west central Iowa late this afternoon and into the early evening. A few severe storms are anticipated with large hail the primary threat along with a few damaging wind gusts. An isolated tornado may occur. The best chance for severe weather is along and north of Highway 30. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible once again Monday into Monday evening. There is a threat for a few severe storms over mainly northern Iowa. Large hail is the primary threat though isolated damaging wind gusts and isolated tornadoes remain possible. A few severe storms are possible again on Tuesday in central into southern Iowa. Another chance for storms arrives late Thursday night into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at various times today through Tuesday. The potential today is from 6 pm through 11 pm.
Special Weather Statement National Weather Service Des Moines IA 724 PM CDT Sun Aug 26 2018 IAZ004>007-015>017-023-024-270200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt- Including the cities of Estherville, Algona, Forest City, Lake Mills, Northwood, Manly, Emmetsburg, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, and Humboldt 724 PM CDT Sun Aug 26 2018 ...Gusty Winds Possible over Northern Iowa This Evening... Showers and a few thunderstorms from Sioux City east along the Highway 20 corridor will be capable of producing wind gusts of 40 to 50 mph as they move northeast at 35 to 40 mph this evening. Isolated gusts to 55 mph or more are possible. These showers, storms and gusty winds may affect locations from Sac City and Rockwell City north and east toward the Minnesota border through the evening hours. A 58 mph gust occurred at the Sioux City Airport with the passage of this precipitation. Small
The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
4 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Public reported heavy rainfall of 2.50 inches. Estimated location.
Trained spotter reported heavy rainfall of 4.30 inches since 830 pm Sunday night.
Trained spotter reported a large tree snapped at its base along with several other small branches and limbs down. Spotter reported losing power as well. This is a delayed report and time estimated from radar.
Public shared picture on social media of a split tree. They did not report a size, but appeared to be healthy and around 2 feet in diameter. Time estimated from radar.
Law enforcement reported numerous trees down in and around Sheffield. Highway 65 was reported blocked by down power lines as well.
Trained spotter reported several gusts of 55 to 60 mph measured with home weather station. There was also hail, but of unknown size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777665, 777664, 777660, 777661, 777662, 777663.